South Dakota, 2001

Hail in South Dakota, August 29, 2001

August 29, 2001 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 29, 8:05 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 29, 8:05 PM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED AUG 29 2001

UPDATED THE CWA ZONE FORECAST AT 0140Z. CLEARED OUT A FEW COUNTIES
FROM SEVERE THUNDERSTORM WATCH 701 ON THE BACK SIDE OF THE COLD
FRONT. WILL MAKE ADDITIONAL UPDATES AS THE SYSTEM MOVES SOUTHEAST
OUT OF THE CWA LATER TONIGHT.

SD...NONE
  UMLAND

In the hours before

Special weather statement, Aug 29, 7:25 PM CST, 50 minutes before
SDZ040-055-060-063-064-300230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
825 PM CDT WED AUG 29 2001

...SEVERE THUNDERSTORM WATCH 701 CANCELED FOR SELECTED COUNTIES...

THE LINE OF THUNDERSTORMS MOVING THROUGH SOUTHEAST SOUTH DAKOTA HAS
NOW PASSED BY SOME OF THE COUNTIES PREVIOUSLY COVERED BY THE SEVERE
THUNDERSTORM WATCH.  AS OF 730 PM THE IS NO LONGER IN EFFECT FOR THE
SOUTHEAST SOUTH DAKOTA COUNTIES OF BROOKINGS...LAKE...HANSON...
DOUGLAS AND CHARLES MIX.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...
NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA AS PREVIOUSLY
DEFINED.

UMLAND

The radar

The Sioux Falls radar (KFSD), 59 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCook

When
August 29, 8:15 PM CST
Where
McCook County, 2 mi NE of Bridgewater
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.567, -97.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265577.